Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 30, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 4, 2004, 10:40 PM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 10:40 PM MDT (04:40 UTC)
- Expired
- Aug 5, 2004, 1:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 100 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2609 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 050440 FFWBOU COC121-050730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 1040 PM MDT WED AUG 4 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 130 AM MDT * AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CONTINUES ACROSS MUCH OF CENTRAL AND SOUTHERN PORTIONS OF WASHINGTON COUNTY. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING VERY SLOWLY SOUTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LINDON AND WOODLIN SCHOOL. THIS WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY FOR CENTRAL WASHINGTON COUNTY. DOPPLER RADAR INDICATED UPWARDS OF 5 INCHES OF RAIN HAD FALLEN BETWEEN WOODROW AND LINDON. FLOODING IS ALSO LIKELY ALONG SAND CREEK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4000 10330 3999 10355 3971 10354 3970 10323 $$ ENTREKIN
2 follow-up statements
000 WGUS75 KBOU 050621 FFSBOU COC121-050730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1220 AM MDT THU AUG 5 2004 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL WASHINGTON COUNTY UNTIL 130 AM MDT. AT 1215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY LIGHT RAIN REMAINS OVER THE WARNING AREA. HOWEVER...DOPPLER RADAR ESTIMATED IN UPWARDS OF 5 INCHES OF RAIN HAD FALLEN BETWEEN WOODROW AND LINDON SINCE LATE THIS EVENING. LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LINDON AND WOODLIN SCHOOL. FLOODING IS ALSO LIKELY ALONG SAND CREEK AND PLUM BRUSH CREEK. AS OF 1205 AM MDT...WASHINGTON COUNTY OFFICIALS INDICATED THERE HAVE BEEN NUMEROUS REPORTS OF FLOODING WITH SEVERAL RESCUE OPERATIONS UNDERWAY. DETAILS AND LOCATIONS OF THE EXACT LOCATIONS ARE UNKNOWN AT THIS TIME. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4000 10330 3999 10355 3971 10354 3970 10323 $$ ENTREKIN
000 WGUS75 KBOU 050732 FFSBOU COC121-050930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 128 AM MDT THU AUG 5 2004 A FLASH FLOOD WARNING EXTENDED FOR CENTRAL WASHINGTON COUNTY UNTIL 330 AM MDT. AT 125 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAIN HAS ENDED ACROSS THE WARNING AREA. HOWEVER...WASHINGTON COUNTY OFFICIALS INDICATED THERE WERE HIGH WATERS REMAINING OVER CREEKS AND LOW LYING AREAS. EARLIER...DOPPLER RADAR ESTIMATED IN UPWARDS OF 5 INCHES OF RAIN HAD FALLEN BETWEEN WOODROW AND LINDON SINCE LATE THIS EVENING. LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LINDON AND WOODLIN SCHOOL. FLOODING AND HIGH WATERS WILL LIKELY ALSO REMAIN ALONG SAND CREEK AND PLUM BRUSH CREEK. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4000 10330 3999 10355 3971 10354 3970 10323 $$ ENTREKIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:00 PM MDT, 7 hours 40 minutes earlier.
Area forecast discussion, Aug 4, 3:00 PM MDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT WED AUG 4 2004 .SHORT TERM DISCUSSION...ISOLATED CONVECTION FIRING ACROSS MOUNTAINS AND FOOTHILLS...BUT NOT SHOWING MUCH PROGRESS EASTWARD. PLATTEVILLE PROFILER INDICATING STEERING WINDS ABOUT 10 KTS SO STORMS WERE SLOW MOVING. AIRMASS STILL A BIT CAPPED ACROSS PLAINS AS ACARS SOUNDING SHOWING WEAKENING CAP AROUND 500 MB. LATEST LAPS ANALYSIS ALSO SHOWING SOME CIN AS WELL. CONTINUED DAYTIME HEATING AND APPROACHING UPPER LEVEL JET SHOULD AID IN DISSOLVING THE CAP. LAPS SHOWING CAPES REACHING 2500 J/KG SO STORMS SHOULD BE ABLE TO SUSTAIN THEMSELVES AS THEY MOVE ACROSS THE PLAINS. SOUTHEAST SURFACE WINDS FORECAST TO INCREASE DURING THE EVENING WHICH SHOULD AID IN IMPROVING SHEAR PROFILE. SO...POTENTIAL STILL EXISTS FOR A FEW STORMS BECOMING SEVERE...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE WHERE THE HIGHER DEWPOINTS RESIDE. LARGE HAIL MAIN TO BE THE MAIN THREAT...BUT WILL NEED TO WATCH FOR HEAVY RAIN THREAT...AS PRECIPITABLE WATER VALUES NEARING AN INCH. MODELS SUGGEST PRECIPITATION TO LINGER PAST MIDNIGHT...WITH SOME WEAK LIFT OVER AREA. WILL MAINTAIN A FEW SHOWERS ACROSS MOUNTAINS BUT KEEP PLAINS DRY. BOUNDARY LAYER WIND AND HUMIDITY FIELDS SHOW POTENTIAL FOR STRATUS REDEVELOPMENT AS WELL AS SOME FOG...ESPECIALLY FAR EASTERN ZONES. ON THURSDAY...MODELS SHOW GOOD MOISTURE INCREASE BY AFTERNOON WITH PRECIPITABLE WATER VALUES AROUND 1.25 INCHES. FORECAST SOUNDINGS SHOW CAPE VALUES AROUND 1500 J/KG DURING THE AFTERNOON. MODELS CONTINUE TO SHOW WEAK WAVE MOVING ACROSS AREA...THOUGH DIFFICUT TO FIND VIA UPSTREAM DATA. NOSE OF UPPER LEVEL JET PROGGED TO SLIDE ACROSS WYOMING...SHOULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT. WILL MAINTAIN SCATTERED POPS...THOUGH MAY NEED TO BE INCREASED IF WAVE APPEARS. TEMPERATURES WILL BE COOLER DUE TO INCREASED CLOUD COVER...CURRENT FORECAST GRIDS SEEM REASONABLE. .LONG TERM DISCUSSION...SOUTHWESTERN U.S. UPPER LEVEL RIDGE WILL BE DOMINATING COLORADO WEATHER FOR THE NEXT WEEK. INITIALLY...THE RIDGE AXIS WILL BE OVER NEW MEXICO AND WESTERN/CENTRAL COLORADO... ALLOWING SOME SUBTROPICAL MOISTURE AT MID LEVELS TO ROTATE ACROSS THE STATE. AT THE SAME TIME...THURSDAY EVENING SHOULD FEATURE LOW LEVEL MOISTURE MOVING ACROSS THE EASTERN PLAINS. THE GFS AND ETA ALSO HINT AT A SHORT WAVE ROTATING OVER THE TOP OF THE RIDGE THURSDAY EVENING. BY FRIDAY...THE RIDGE AXIS BEGINS A GRADUAL RETROGRESSION. MID-LEVEL MOISTURE TRAPPED UNDER THE RIDGE WILL PROBABLY DRIVE ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS. OVER THE REST OF THE WEEKEND...THE RIDGE AXIS SETS UP OVER ARIZONA WITH NORTHWESTERLY FLOW CONTINUING OVER COLORADO. ANOTHER COLD FRONT WILL MOVE INTO THE AREA SUNDAY WITH A REINFORCEMENT OF COOLER AIR ON MONDAY. THE UPSLOPE CONTINUING BEHIND THE FRONT SHOULD BE ENOUGH TO DRIVE ADDITIONAL ROUNDS OF AFTERNOON AND EVENING SHOWERS. THE RETROGRESSION OF THE UPPER RIDGE SHOULD CUTOFF MOST OF THE SUBTROPICAL/MONSOONAL MOISTURE OVER THE STATE. BUT...REMAINING UNDER THE NORTHWESTERLY FLOW ALOFT WILL LEAVE COLORADO OPEN TO SHOWERS MOVING OFF OF THE MOUNTAINS. STRENGTH OF SHOWERS AND AMOUNTS OF RAINFALL WILL DEPEND ON THE AMOUNTS OF MOISTURE ADVECTING INTO EASTERN COLORADO FROM THE PLAINS. THE END RESULT IS GOING TO BE 20-40 PERCENT CHANCES OF POPS EACH AFTERNOON AND EVENING. EXCEPT FOR TEMPERATURES APPROACHING THE 90 DEGREE MARK ON FRIDAY AND SATURDAY...AFTERNOON HIGHS SHOULD BE AROUND...OR SLIGHTLY COOLER THAN NORMAL. && .BOU...WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/KDRBY
Hazardous weather outlook, Aug 4, 11:06 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1106 AM MDT WED AUG 04 2004 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT WED AUG 04 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGHER TERRAIN THIS AFTERNOON...SPREADING ACROSS THE PLAINS LATER THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE IS LIMITED ACROSS THE MOUNTAINS...AND WIND GUSTS TO 40 MPH WILL BE THE MAIN THREAT. ACROSS THE PLAINS...LOW LEVEL MOISTURE HAS INCREASED. THERE IS A THREAT OF SEVERE STORMS...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE. LARGE HAIL AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED STORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING THROUGH NEXT TUESDAY...BUT THE THREAT OF ANY SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE EASTERN PLAINS OF COLORADO AFTER 4 PM TODAY. D-L/KDRBY
In the hours before
Local storm report, Aug 4, 6:07 PM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 10 SSE SIMLA 39.01N 104.01W
08/04/2004 0.75 INCH ELBERT CO TRAINED SPOTTER
0452 PM HAIL 1 E AURORA 39.70N 104.79W
08/04/2004 0.75 INCH ARAPAHOE CO TRAINED SPOTTER
0457 PM TSTM WND GST 5 NW WESTPLAINS 40.92N 103.57W
08/04/2004 59 MPH LOGAN CO AWOS
0501 PM HAIL CASTLE ROCK 39.38N 104.85W
08/04/2004 0.75 INCH DOUGLAS CO TRAINED SPOTTER
HEAVY RAIN AND HAIL CAUSED MINOR STREET FLOODING AND TREE
DAMAGE. HAIL ACCUMULATED 1-2 INCHES DEEP.
0513 PM HAIL 3 SE FORDER 38.65N 103.68W
08/04/2004 1.00 INCH LINCOLN CO TRAINED SPOTTER
0516 PM HAIL WESTPLAINS 40.86N 103.50W
08/04/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
&&
KTFLocal storm report, Aug 4, 9:54 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
954 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 10 SSE SIMLA 39.01N 104.01W
08/04/2004 0.75 INCH ELBERT CO TRAINED SPOTTER
0452 PM HAIL 1 E AURORA 39.70N 104.79W
08/04/2004 0.75 INCH ARAPAHOE CO TRAINED SPOTTER
0457 PM TSTM WND GST 5 NW WESTPLAINS 40.92N 103.57W
08/04/2004 59 MPH LOGAN CO AWOS
0501 PM HAIL CASTLE ROCK 39.38N 104.85W
08/04/2004 0.75 INCH DOUGLAS CO TRAINED SPOTTER
HEAVY RAIN AND HAIL CAUSED MINOR STREET FLOODING AND TREE
DAMAGE. HAIL ACCUMULATED 1-2 INCHES DEEP.
0513 PM HAIL 3 SE FORDER 38.65N 103.68W
08/04/2004 1.00 INCH LINCOLN CO TRAINED SPOTTER
0516 PM HAIL WESTPLAINS 40.86N 103.50W
08/04/2004 0.75 INCH LOGAN CO TRAINED SPOTTER
0825 PM TSTM WND DMG WOODROW 39.98N 103.58W
08/04/2004 WASHINGTON CO TRAINED SPOTTER
TREES BLOWN DOWN.
0830 PM TSTM WND DMG 7 N WOODROW 40.08N 103.58W
08/04/2004 MORGAN CO TRAINED SPOTTER
ROOF DAMAGE TO HOME.
0930 PM TSTM WND GST 7 NE WOODLIN SCHOOL 39.85N 103.42W
08/04/2004 60 MPH WASHINGTON CO TRAINED SPOTTER
&&
KTFThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:10 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 65 min |
| Aug 4, 9:13 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 62 min |
| Aug 5, 1:35 PM MDT | Flash Flood Warning | BOU | Clear Creek | 85 min |
| Aug 5, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 46 min |
| Aug 5, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 64 min |
| Aug 5, 3:46 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.